Aspirin, Acetaminophen and NSAID's Increase Risk of Male Hearing Loss
Author: Elsevier Health Sciences
Peer-Reviewed Publication: N/A
Synopsis: Regular use of aspirin acetaminophen and non-steroidal anti-inflammatory drugs increase risk of hearing loss in men. Regular analgesic use increases hearing loss in men - According to new study published in the American Journal of Medicine...
Regular analgesic use increases hearing loss in men - According to new study published in the American Journal of Medicine...
This article is part our digest of 146 publications relating to Pharmaceutical Information that include:
In a study published in the March 2010 issue of The American Journal of Medicine , researchers determined that regular use of Aspirin, acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs) increases the risk of hearing loss in men, particularly in younger men, below age 60.
Hearing loss is the most common sensory disorder in the US, afflicting over 36 million people. Not only is hearing loss highly prevalent among the elderly, but approximately one third of those aged 40-49 years already suffer from hearing loss. Even mild hearing loss can compromise the ability to understand speech in the presence of background noise or multiple speakers, leading to social isolation, depression, and poorer quality of life.
Investigators from Harvard University, Brigham and Women's Hospital, Vanderbilt University and the Massachusetts Eye and Ear Infirmary, Boston looked at factors other than age and noise that might influence the risk of hearing lose. Aspirin, acetaminophen, and ibuprofen are the 3 most commonly used drugs in the US. The ototoxic effects of aspirin are well known and the ototoxicity of NSAIDs has been suggested, but the relation between acetaminophen and hearing loss has not been examined previously. The relationship between these drugs and hearing loss is an important public health issue.
Study participants were drawn from the Health Professionals Follow-up Study, which tracked over 26,000 men every 2 years for 18 years. A questionnaire determined analgesic use, hearing loss and a variety of physiological, medical and demographic factors.
For aspirin, regular users under 50 and those aged 50-59 years were 33% more likely to have hearing loss than were non-regular users, but there was no association among men aged 60 years and older. For NSAIDs, regular users aged under 50 were 61% more likely, those aged 50-59 were 32% more likely, and those aged 60 and older were 16% more likely to develop hearing loss than non-regular users of NSAIDs. For acetaminophen, regular users aged under 50 were 99% more likely, regular users aged 50-59 were 38% more likely, and those aged 60 and older were 16% more likely to have hearing loss than non-regular users of acetaminophen.
Writing in the article, Sharon G. Curhan, MD, ScM, Channing Laboratory, Department of Medicine, Brigham and Women's Hospital, Boston, and colleagues state, "Regular use of analgesics, specifically aspirin, NSAIDs, and acetaminophen, might increase the risk of adult hearing loss, particularly in younger individuals. Given the high prevalence of regular analgesic use and health and social implications of hearing impairment, this represents an important public health issue."
The article is "Analgesic Use and the Risk of Hearing Loss in Men" by Sharon G. Curhan, MD, ScM, Roland Eavey, MD, Josef Shargorodsky, MD, Gary C. Curhan, MD, ScD. It appears in The American Journal of Medicine , Volume 123, Issue 3 (March 2010) published by Elsevier.
Disabled World is an independent disability community established in 2004 to provide disability news and information to people with disabilities, seniors, their family and/or carers. See our homepage for informative news, reviews, sports, stories and how-tos. You can also connect with us on Twitter and Facebook or learn more about Disabled World on our about us page.
Disabled World provides general information only. The materials presented are never meant to substitute for professional medical care by a qualified practitioner, nor should they be construed as such. Financial support is derived from advertisements or referral programs, where indicated. Any 3rd party offering or advertising does not constitute an endorsement.
Cite This Page (APA): Elsevier Health Sciences. (2010, March 1). Aspirin, Acetaminophen and NSAID's Increase Risk of Male Hearing Loss. Disabled World. Retrieved August 11, 2022 from www.disabled-world.com/medical/pharmaceutical/aspirin-hearing-loss.php
• Permalink: <a href="https://www.disabled-world.com/medical/pharmaceutical/aspirin-hearing-loss.php">Aspirin, Acetaminophen and NSAID's Increase Risk of Male Hearing Loss</a>